Format

Send to

Choose Destination
Arch Phys Med Rehabil. 1998 Mar;79(3):353-6.

Hyperthermia, rhabdomyolysis, and disseminated intravascular coagulation associated with baclofen pump catheter failure.

Author information

1
Department of Physical Medicine and Rehabilitation, Mayo Clinic, Rochester, MN 55905, USA.

Abstract

A 29-year-old man with C6 tetraplegia (ASIA A) using an implanted baclofen pump and intrathecal catheter infusion system for spasticity control developed severe spasticity, hyperthermia, hypotension, rhabdomyolysis, and disseminated intravascular coagulation after catheter disconnection. Tracheal intubation and mechanical ventilation were necessary. Extensive workup for a concurrent infection was negative except for urine cultures. The patient remained febrile for 10 days despite empirical antibiotic trials. Administration of high-dose benzodiazepines was inadequate for spasticity control. Spasticity control and his clinical condition, including body temperature, did not improve until his catheter was surgically replaced and intrathecal baclofen administration was resumed. The pharmacopathology of abrupt baclofen withdrawal and the similarities between this presentation, sepsis, neuroleptic malignant syndrome, and malignant hyperthermia are discussed. High-dose dantrolene was not used; however, based on similarities between this patient's presentation and neuroleptic malignant syndrome, it may have been the drug of choice.

PMID:
9523793
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center